Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 107, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 1, 2002, 6:26 PM EDT for Bullitt County, Kentucky. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 1, 2002, 6:26 PM EDT (22:26 UTC)
- Expired
- May 1, 2002, 7:15 PM EDT
- In force
- 49 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
County Bullitt County, KY
The radar
The Louisville radar (KLVX), 22 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 6:48 PM EDT | Hail 1.75 | Lebanon Jct, KY | There were numerous reports of hail damage to roofs, vinyl siding, windows, and vehicles. |
| May 1, 6:55 PM EDT | Hail 2.75 | Lebanon Jct, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 4:45 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 216 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 012226 SVRSDF KYC029-012315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 626 PM EDT WED MAY 1 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BULLITT COUNTY IN NORTH CENTRAL KENTUCKY * UNTIL 715 PM EDT * AT 623 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES WEST OF BROOKS...OR ABOUT 18 MILES SOUTHWEST OF LOUISVILLE...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BROOKS AROUND 640 PM EDT SHEPHERDSVILLE...BARDSTOWN JUNCTION...HILLVIEW AROUND 645 PM EDT CLERMONT...LEBANON JUNCTION AROUND 650 PM EDT MOUNT WASHINGTON AROUND 655 PM EDT THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE. REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. $$ JA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:00 PM EDT, 3 hours 26 minutes earlier.
Area forecast discussion, May 1, 3:00 PM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 300 PM EDT WED MAY 1 2002 THE WARM FRONT HAD SHIFTED NORTH OF THE COUNTY FORECAST AREA (CFA) AT 1830Z. MAINLY ELEVATED CONVECTION WAS OCCURRING ALONG AND NORTH OF THE WARM FRONT OVER CENTRAL ILLINOIS. WE EXPECT MOST OF THESE STORMS TO REMAIN NORTH OF THE CFA THIS AFTERNOON BUT IT WILL BE CLOSE. LOW PRESSURE LOCATED OVER SOUTHWEST MISSOURI WILL SHIFT NORTHEAST THIS EVENING. THE MOST UNSTABLE AIRMASS REMAINS ACROSS NORTHWEST ARKANSAS AND SOUTHWEST MISSOURI. STRONG STORMS MAY DEVELOP IN THIS REGION THIS EVENING AND PROGRESS EASTWARD OVERNIGHT AHEAD OF THE COLD FRONT. THIS STILL LOOKS TO BE THE BEST CHANCE FOR SEVERE WEATHER ACROSS THE CFA WITH A FAVORABLE WIND PROFILE FOR STORMS WITH STRONG GUSTY WINDS AND EVEN A FEW TORNADOS. THE COLD FRONT WILL SWEEP ACROSS THE AREA AROUND SUNRISE BUT SLOW AS IT REACHES THE TENNESSEE BORDER. A WEAK WAVE ON THE FRONT WILL KEEP SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF KENTUCKY THROUGH THE DAY THURSDAY. TEMPERATURES ON THURSDAY WILL REMAIN NEARLY STEADY OR FALL A FEW DEGREES WITH COLD AIR ADVECTION OVER THE REGION. A MID LEVEL TROF WILL EXIT THE SOUTHWEST FOUR CORNERS THURSDAY AND QUICKLY MOVE ACROSS THE CENTRAL US AND TO THE OHIO VALLEY BY SATURDAY MORNING. RETURN MOISTURE WILL BRING INCREASING CLOUDS TO THE CFA AND EVEN SOME SHOWERS TO THE SOUTHERN PORTION OF THE STATE. PRESENTLY WE EXPECT ALL THE PRECIPITATION TO REMAIN SOUTH OF LOUISVILLE BUT SKIES WILL BE MOSTLY CLOUDY. .SDF...NONE. JA
In the hours before
Special weather statement, May 1, 3:28 PM EDT, 2 hours 58 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-020800- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 400 PM EDT WED MAY 1 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS FORECAST A MODERATE RISK OF SEVERE THUNDERSTORMS FOR LATE THIS AFTERNOON AND TONIGHT ACROSS ALL OF SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY. IN NORTH CENTRAL KENTUCKY...THE MODERATE RISK COVERS AN AREA NORTHWEST OF A LINE FROM MORGANTOWN TO LEXINGTON. A SLIGHT RISK OF SEVERE THUNDERSTORMS COVERS THE REST OF CENTRAL KENTUCKY. A SURFACE LOW PRESSURE SYSTEM OVER SOUTHWEST MISSOURI THIS AFTERNOON WILL MOVE QUICKLY TO THE NORTHEAST THROUGH CENTRAL INDIANA OVERNIGHT. ...A WARM FRONT WILL LIFT NORTHWARD TOWARDS SOUTHERN INDIANA EARLY THIS EVENING. STORMS THAT FORM NORTH OF THE WARM FRONT LATE THIS AFTERNOON WILL MOVE EAST INTO SOUTHERN AND CENTRAL INDIANA. HAIL WILL BE THE PRIMARY THREAT FOR THESE STORMS. LATER THIS EVENING THE VERTICAL WIND SHEAR PROFILE WILL BECOME FAVORABLE FOR SUPERCELL THUNDERSTORMS ALONG AND JUST SOUTH OF THE WARM FRONT...WITH ISOLATED TORNADOES POSSIBLE. A COLD FRONT WILL THEN MOVE SOUTH INTO KENTUCKY EARLY TOMORROW MORNING. AHEAD AND ALONG THIS COLD FRONT...A LINE OF STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP AND MOVE THROUGH THE AREA. THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL TELEVISION OR RADIO STATIONS...AND THE INTERNET FOR FURTHER UPDATES. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT...ESPECIALLY ACROSS SOUTH CENTRAL INDIANA. DENMAN
Special weather statement, May 1, 4:00 PM EDT, 2 hours 26 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-020800- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 400 PM EDT WED MAY 1 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS FORECAST A MODERATE RISK OF SEVERE THUNDERSTORMS FOR LATE THIS AFTERNOON AND TONIGHT ACROSS ALL OF SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY. IN NORTH CENTRAL KENTUCKY...THE MODERATE RISK COVERS AN AREA NORTHWEST OF A LINE FROM MORGANTOWN TO LEXINGTON. A SLIGHT RISK OF SEVERE THUNDERSTORMS COVERS THE REST OF CENTRAL KENTUCKY. A SURFACE LOW PRESSURE SYSTEM OVER SOUTHWEST MISSOURI THIS AFTERNOON WILL MOVE QUICKLY TO THE NORTHEAST THROUGH CENTRAL INDIANA OVERNIGHT. ...A WARM FRONT WILL LIFT NORTHWARD TOWARDS SOUTHERN INDIANA EARLY THIS EVENING. STORMS THAT FORM NORTH OF THE WARM FRONT LATE THIS AFTERNOON WILL MOVE EAST INTO SOUTHERN AND CENTRAL INDIANA. HAIL WILL BE THE PRIMARY THREAT FOR THESE STORMS. LATER THIS EVENING THE VERTICAL WIND SHEAR PROFILE WILL BECOME FAVORABLE FOR SUPERCELL THUNDERSTORMS ALONG AND JUST SOUTH OF THE WARM FRONT...WITH ISOLATED TORNADOES POSSIBLE. A COLD FRONT WILL THEN MOVE SOUTH INTO KENTUCKY EARLY TOMORROW MORNING. AHEAD AND ALONG THIS COLD FRONT...A LINE OF STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP AND MOVE THROUGH THE AREA. THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL TELEVISION OR RADIO STATIONS...AND THE INTERNET FOR FURTHER UPDATES. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT...ESPECIALLY ACROSS SOUTH CENTRAL INDIANA. DENMAN
Local storm report, May 1, 5:25 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
525 PM EDT WED MAY 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM IRELAND IN .75 INCH HAIL
05/01/02 DUBOIS REPORTED BY SKYWARN
SPOTTERLocal storm report, May 1, 5:47 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
547 PM EDT WED MAY 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM BIRDSEYE IN 1.00 INCH HAIL
05/01/02 DUBOIS REPORTED BY SPOTTER.
0544 PM DOOLITTLE MILLS IN 1.00 INCH HAIL
05/01/02 PERRY REPORTED BY SPOTTER.
PKWLocal storm report, May 1, 5:59 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
559 PM EDT WED MAY 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM HOLLAND IN WIND DAMAGE
05/01/02 DUBOIUS REPORTED BY COUNTY
DISPATCH.
PKWLocal storm report, May 1, 6:21 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
621 PM EDT WED MAY 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM HOLLAND IN WIND DAMAGE
05/01/02 DUBOIUS REPORTED BY COUNTY
DISPATCH.
0557 PM BEECHWOOD IN 1.00 INCH HAIL
05/01/02 CRAWFORD REPORTED BY EMS.
0609 PM PAYNEVILLE KY 1.75 INCH HAIL
05/01/02 MEADE REPORTED BY HAM OPERATOR.
0616 PM MAUCKPORT IN 2.75 INCH HAIL
05/01/02 HARRISON REPORTED BY COUNTY
DISPATCH.
PKWThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 5:52 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Meade | 43 min |
| May 1, 6:21 PM EDT | Severe Thunderstorm Warning | LMK | Hardin | 44 min |
| May 1, 6:45 PM EDT | Severe Thunderstorm Warning | LMK | Larue, Nelson | 45 min |
| May 1, 7:02 PM EDT | Severe Thunderstorm Warning | LMK | Marion, Washington | 43 min |
| May 1, 7:28 PM EDT | Tornado Warning | LMK | Marion | 32 min |
| May 1, 7:33 PM EDT | Severe Thunderstorm Warning | LMK | Boyle, Casey | 42 min |
| May 1, 7:45 PM EDT | Severe Thunderstorm Warning | LMK | Mercer | 30 min |
| May 1, 7:49 PM EDT | Severe Thunderstorm Warning | LMK | Garrard, Lincoln | 41 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.